What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 5:54 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 26, 5:54 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 PM CDT Mon Jul 26 2021
.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021
Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.
The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01Z, then
sliding southeast across the forecast area, but the HRRR not
developing anything until after 03Z, and with much less coverage
than either of the other models. Uncertainty in timing and
evolution is still pretty high, even as of late afternoon.
Unfortunately, we are in the wait and see mode, and we will have
to see how things evolve this evening. There may be some lingering
showers into early Tuesday morning, but otherwise expect the bulk
of the convection to be out of the forecast area shortly after
midnight.
Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.
We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.
After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon Jul 26 2021
Line of thunderstorms will affect all terminals, except INL,
through the evening. Isold MVFR with the storms, but VFR
elsewhere. Strong gusty winds in the vicinity of the storms, along
with the potential for hail and heavy rain. Will see the storms
diminish/move out of the area through the overnight. Some patchy
BR is also possible with MVFR vsbys after the storms.
&&
.MARINE...
Issued at 426 PM CDT Mon Jul 26 2021
Thunderstorm development this evening is also expected to affect
western Lake Superior, and may bring damaging winds and large
hail, especially right after it moves off land areas. There may
also be a period of increased winds in the hours after any
convection moves through the area, and we may need a short term
Small Craft Advisory for a few hours overnight. After tonight wind
stay out of the northeast for Tuesday at 10 to 15 knots, then
diminish Tuesday night and become westerly for Wednesday. Waves to
generally stay less than 2 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 78 60 82 / 70 0 40 60
INL 56 85 62 85 / 20 10 60 70
BRD 63 86 66 92 / 60 10 30 50
HYR 61 84 61 86 / 60 0 30 60
ASX 61 79 59 87 / 80 10 40 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...LE
AVIATION...GSF
MARINE...LE
Hazardous weather outlook, Jul 26, 3:01 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 PM CDT Mon Jul 26 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 PM CDT Mon Jul 26 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Strong to severe thunderstorms are likely this evening and tonight.
Storms may develop any time this afternoon, but are most likely to
develop this evening around 7 to 8 PM in northeastern Minnesota,
then spreading into northwest Wisconsin around 10 to 11 PM. The
primary threat with these storms is large hail up to baseball
size. Gusty winds to 70 mph, isolated tornadoes, and torrential
rainfall that may lead to localized flash flooding are also
possible. Later tonight the risk of large hail and tornadoes will
decrease and the potential for heavy rain and damaging winds will
become the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.
There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.
LSZ121-140>148-150-272115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Mon Jul 26 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are likely this evening and overnight, and some may
be strong to severe with hail to baseball ball size, wind gusts
to 60 knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 26, 6:44 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
744 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 NE SCHLEY 47.41N 94.34W
07/26/2021 E1.50 INCH CASS MN PUBLIC
ESTIMATE AT LEAST PING-PONG BALL SIZE HAIL
PER VIDEOS POSTED ON SNAPCHAT. TIME AND
LOCATION ESTIMATED.
&&
JJMSpecial weather statement, Jul 26, 6:47 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
747 PM CDT Mon Jul 26 2021
MNZ018-026-270115-
North Itasca-South Itasca-
747 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...
At 747 PM CDT, a strong thunderstorm was near Marcell, or 28 miles
northwest of Grand Rapids, moving east at 35 mph.
Wind gusts up to 45 mph and half inch diameter hail can be expected
with this storm.
This storm will be near...
Marcell around 755 PM CDT.
Other locations impacted by this storm include Jessie Lake, North
Star Lake, Talmoon, Wabana Lake, Spider Lake, Bowstring, Gunn Lake,
Balsam Lake, Bowstring Lake and Scenic State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4755 9392 4772 9382 4767 9333 4751 9336
4737 9352
TIME...MOT...LOC 0047Z 290DEG 31KT 4761 9377
KossenLocal storm report, Jul 26, 6:51 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
751 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 2 ENE CULVER 46.94N 92.52W
07/26/2021 M0.75 INCH ST. LOUIS MN TRAINED SPOTTER
PENNY SIZE HAIL AND GUSTY WINDS BUT NO
DAMAGE ASIDE FROM SOME LEAVES BLOWN OFF
TREES.
&&
JDSLocal storm report, Jul 26, 7:03 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 1 WSW SAGINAW 46.85N 92.46W
07/26/2021 M0.88 INCH ST. LOUIS MN TRAINED SPOTTER
HAIL AND GUSTY WINDS.
&&
JDSLocal storm report, Jul 26, 7:07 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
807 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL NWS DULUTH 46.84N 92.21W
07/26/2021 M0.50 INCH ST. LOUIS MN OFFICIAL NWS OBS
&&
JDSSpecial weather statement, Jul 26, 7:11 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
811 PM CDT Mon Jul 26 2021
MNZ018-026-270145-
North Itasca-South Itasca-
811 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ITASCA COUNTY...
At 811 PM CDT, a strong thunderstorm was 7 miles east of Marcell, or
23 miles north of Grand Rapids, moving east at 25 mph.
Wind gusts up to 45 mph and half inch diameter hail can be expected
with this storm.
This storm will remain over mainly rural areas of southeastern North
Itasca and northeastern South Itasca Counties, including the
following locations... Buck Lake, Jessie Lake, Stingy Lake, North
Star Lake, Talmoon, Lawrence Lake, Spider Lake, Gunn Lake, Bear Lake
and Balsam Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4757 9388 4770 9382 4767 9308 4735 9318
TIME...MOT...LOC 0111Z 280DEG 23KT 4757 9354
Kossen
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973179, 970088, 970089, 970090, 970091, 970092, 970094, 970095, 970096, 970097, 970098, 970099, 970100, 970101, 970102, 970103, 970104, 970105, 973178.